SRS question on antidepressents

Discussion in 'On Topic' started by fry, Oct 24, 2009.

  1. fry

    fry Hey baby, wanna kill all humans?

    Joined:
    Apr 5, 2006
    Messages:
    744
    Likes Received:
    0
    I'm actually asking this for my friend (seriously, lol).

    His mother died about two and half years ago. At first he had a really hard time with it, failing classes (he's in college) and basically fucking up at life. He was better for a while, but now it's all coming back. He doesn't want to hang out with friends much, he has no sex drive (says his gf), and he's sad and crying constantly. He's afraid he might need to go on antidepressents but isn't sure about going on medication that messes with his head. He sees a shrink at school now. Does anyone have any advice about antidepressents in a situation like this?
     
  2. fry

    fry Hey baby, wanna kill all humans?

    Joined:
    Apr 5, 2006
    Messages:
    744
    Likes Received:
    0

    He sees a psychitrist now. He's afraid that taking antidepressents will make him unfeeling. Another friend, who used to be on them, told him that he was bascially lobotomized while taking them. He's also worried because he is graduating this semester (if he can keep his grades up) and wants to work an internship in the spring, then go to graduate school. Antidepressents can take a long time to start working, and it might take even longer to find one that works for him. Since the next two years are going to be very important, he is afraid that starting medication will hurt his chances at doing well.
     
  3. blackbirdbeatle

    blackbirdbeatle New Member

    Joined:
    May 21, 2005
    Messages:
    5,738
    Likes Received:
    0
    Well, any of the ones that affect serotonin levels either by raising them or keeping them steady aren't going to help his sex life, which is most available kinds. He could luck out and get an increase but in general it kills your sex drive. And for the love of god, if he doesn't like them or has a bad reaction don't let him go off of them cold turkey. Either get his doctor to switch kinds or to slowly ease him off of it. Many have very nasty withdrawal effects.

    If he is still in his teens you have to consider that some antidepressants raise feelings of suicide in people that age for the first few months. I'm not sure if it's all antidepressants.

    I never had any feeling of be disconnected from my emotions. The only bad effects were the sex drive loss and the horrible symptoms when I got off them abruptly. I was using variants from the Effexor family if that helps. And I was told you can tell if it's working within 6 weeks for most people.

    If he is really against prescription drugs the other combo to take is 5-htp and rhodiola rosea in combination. Make sure the rhodiola is either Siberian or guaranteed to have certain standardized percentages of the active compounds. Most chinese rhodiola is shit. The 5-htp basically acts like an antidepressant by raising your serotonin levels as it's a precursor to serotonin. The Rhodiola does a whole host of things, some of which are relieves anxiety and increases sex drive. But these aren't endorsed by the FDA or anything (They can't be) so I'm not guaranteeing anything.
     
    Last edited: Oct 25, 2009
  4. HatSee

    HatSee Active Member

    Joined:
    Mar 17, 2005
    Messages:
    37,183
    Likes Received:
    0
    Location:
    Alberta
    They are going to fuck with his head, that's what they are meant to do. If he cries a lot and is depressed though pretty much anything they do will be better than that.

    He'll change, probably, but if he's in a rut and can't get out then there is little to do but seek help and if they put him on meds, well hopefully he takes them and does what they say.
     
  5. Daria

    Daria New Member

    Joined:
    May 15, 2006
    Messages:
    5,529
    Likes Received:
    0
    Location:
    Ottawa, Canada
    First of all, you can't assume that one person's reaction will be the same to one medication as another, when it comes to antidepressants. His family doctor may not even put him on the same kind.

    Even though Antidepressants can take some time to work (usually three weeks), and there could be side effects (not necessarily, depending on the medication), his chances would probably be the same if he continued on in the way he is.
     
  6. Socrates

    Socrates New Member

    Joined:
    Feb 25, 2005
    Messages:
    7,356
    Likes Received:
    0
    Location:
    Springfield, MO
    They can only help him.

    The side effects are not a big deal because he can just try a different antidepressant until he finds one that doesn't give him any side effects. The ones I take now make me feel great and actually give me a ton of energy.

    At first I took Celexa, which made me extremely tired. They switched me to Welbutrin and it works wonderfully.

    A guy at my work, who is like 60 years old, is dealing with the death of his son, and he said that taking antidepressants made it much better.
     
  7. Daria

    Daria New Member

    Joined:
    May 15, 2006
    Messages:
    5,529
    Likes Received:
    0
    Location:
    Ottawa, Canada
    Good point, but also some medications have side effects that go away after a certain period of time. If an antidepressant works, it might be a better idea to live with the side effects for a time until they wear off, depending if the side effects interfere with his life too much or not.
     
  8. skierd

    skierd Member

    Joined:
    Feb 14, 2006
    Messages:
    34
    Likes Received:
    0
    Location:
    Towson, MD
    Depression fucked me on my first try at college, I wish I had sought help earlier. Anti-depressants can help if nothing else works for your friend, but only if they are ready for it. Anything is better than being in pain every waking moment of every day.
     
  9. Socrates

    Socrates New Member

    Joined:
    Feb 25, 2005
    Messages:
    7,356
    Likes Received:
    0
    Location:
    Springfield, MO
    Anti-Depressants made my grades go up way more. When I don't take them, I procrastinate the stuff that I don't want to do and then do a half-assed job at the last minute. Taking the pills actually makes me want to do homework and want to learn shit that I'll never use. I still take plenty of Xbox 360 breaks, but I get it all done now :wiggle:.
     

Share This Page